Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 18, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 15, 2020, 2:22 AM CDT for Finney County, Gray County, Haskell County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2020, 2:22 AM CDT (07:22 UTC)
- Expired
- May 15, 2020, 2:46 AM CDT
- In force
- 24 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Finney County, KS, Gray County, KS, Haskell County, KS
The radar
The Dodge City radar (KDDC), 83 km from the middle of the area, began a volume at 07:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 730 J/kg
- Mixed-layer CIN
- -212 J/kg
- Mixed-layer LCL
- 1402 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted.
183 WUUS53 KDDC 150722 SVRDDC KSC055-069-081-150800- /O.NEW.KDDC.SV.W.0018.200515T0722Z-200515T0800Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Dodge City KS 222 AM CDT Fri May 15 2020 The National Weather Service in Dodge City has issued a * Severe Thunderstorm Warning for... Southern Finney County in southwestern Kansas... Northwestern Gray County in southwestern Kansas... Northwestern Haskell County in southwestern Kansas... * Until 300 AM CDT. * At 221 AM CDT, a severe thunderstorm was located near Plymell, moving northeast at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Garden City, Holcomb, Pierceville, Charleston and Plymell. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3773 10109 3811 10109 3802 10037 3761 10088 TIME...MOT...LOC 0721Z 214DEG 18KT 3778 10097 HAIL...1.00IN WIND...<50MPH $$ JJOHNSON
3 follow-up statements
979 WWUS53 KDDC 150732 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 232 AM CDT Fri May 15 2020 KSC055-069-081-150800- /O.CON.KDDC.SV.W.0018.000000T0000Z-200515T0800Z/ Finney KS-Gray KS-Haskell KS- 232 AM CDT Fri May 15 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT FOR SOUTHERN FINNEY...NORTHWESTERN GRAY AND NORTHWESTERN HASKELL COUNTIES... At 232 AM CDT, a severe thunderstorm was located near Plymell, moving northeast at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Garden City, Holcomb, Pierceville, Charleston and Plymell. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3773 10109 3811 10109 3802 10037 3761 10088 TIME...MOT...LOC 0732Z 214DEG 18KT 3783 10093 HAIL...1.00IN WIND...<50MPH $$ JJOHNSON
508 WWUS53 KDDC 150736 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 236 AM CDT Fri May 15 2020 KSC055-069-081-150800- /O.CON.KDDC.SV.W.0018.000000T0000Z-200515T0800Z/ Finney KS-Gray KS-Haskell KS- 236 AM CDT Fri May 15 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT FOR SOUTHERN FINNEY...NORTHWESTERN GRAY AND NORTHWESTERN HASKELL COUNTIES... At 235 AM CDT, a severe thunderstorm was located near Pierceville, moving northeast at 15 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Garden City, Holcomb, Pierceville, Charleston and Plymell. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3773 10109 3811 10109 3802 10037 3761 10088 TIME...MOT...LOC 0735Z 240DEG 14KT 3787 10072 HAIL...1.00IN WIND...<50MPH $$ JJOHNSON
958
WWUS53 KDDC 150746
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
246 AM CDT Fri May 15 2020
KSC055-069-081-150755-
/O.CAN.KDDC.SV.W.0018.000000T0000Z-200515T0800Z/
Finney KS-Gray KS-Haskell KS-
246 AM CDT Fri May 15 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN FINNEY...NORTHWESTERN
GRAY AND NORTHWESTERN HASKELL COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail and
heavy rain are still possible with this thunderstorm.
LAT...LON 3773 10109 3811 10109 3802 10037 3761 10088
TIME...MOT...LOC 0743Z 214DEG 18KT 3792 10068
$$
JJOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 1:12 AM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, May 15, 1:12 AM CDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 112 AM CDT Fri May 15 2020 ...Updated Short Term... .SHORT TERM...(Today and tonight) Issued at 102 AM CDT Fri May 15 2020 Early morning convection as of this discussion so far has been suppressed with stable air coming from northeast winds and the CAP holding in place. We will continue to monitor if anything can break through the CAP over the next few hours. The 700-850 mb warm front continues to lift north and is forecast to stall out roughly from Elkhart to Great Bend by this afternoon. A weak shortwave will move into western Kansas by late this afternoon and may initiate some showers and thunderstorms along the warm front. Temperatures today will be tricky as clouds look to hold in place along and north of the warm front along with cooler 850 mb temperatures. Highs in the low 70s should be a good bet with the clouds in place and mid to upper 70s where some sunshine can peak out. Tonight a more stout shortwave and MCS is forecast to develop in eastern Colorado and move into western Kansas through the overnight. Most of the CAM models are latching onto this idea with the exception of the NAM 3km keeping a stronger CAP in place. Severe threat looks low at this time as the storms move out of eastern Colorado into western Kansas. Rain chances will lessen as you move further east into the state as the overnight MCS moves into more stable air. Overnight lows will range from the mid 50s to low 60s. .LONG TERM...(Friday night through Thursday) Issued at 349 PM CDT Thu May 14 2020 The pattern of nightly MCS activity affecting portions of western and southern Kansas will come to an end Saturday Night as we see a shift in the large scale pattern toward more stable high pressure in the lower troposphere. A large upper level ridge will also be expanding across the Southern/Central Rockies and adjacent Western Plains. This will act to shut down precipitation from Sunday through much of next week. That being said, we will be watching the next big Pacific trough moving in from the West, which will help flatten the downstream upper ridge across the Central Plains. Abundant Gulf of Mexico moisture will push back north into western and central Kansas with a leeside trough deepening and pushing slowly east toward the Kansas-Colorado border by Wednesday. An isolated dryline storm or two will be possible Wednesday evening in this environment. Beyond Wednesday, the large scale pattern looks to further improve with a general southwest or west southwest flow pattern aloft, supporting continued overall low pressure in the lee of the Rockies, keeping a dryline in place for multiple days. This pattern favors increased chances for severe weather across western and central Kansas, certainly right in line with climatology for the latter third of May. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1202 AM CDT Fri May 15 2020 For the start of the time period we are monitoring a warm front lifting into southwest Kansas. Cloud ceilings have been falling behind the warm front and we could begin to see cloud ceilings fall around LBL, GCK, and DDC towards 09-11Z. Thunderstorm chances so far have been held back by the CAP...however if we do see storms develop the most likely airport to be affected will be HYS around 09-11Z. Through the day on Friday clouds will hang around much of the day with ceilings rising between 15-18Z to VFR and then falling again to MVFR or IFR with the possibility of rain and storms developing between 19-22Z. More storms in eastern Colorado will move into western Kansas towards the end of the time period. && .PRELIMINARY POINT TEMPS/POPS... DDC 57 71 58 75 / 30 40 80 20 GCK 54 71 55 75 / 30 30 80 10 EHA 55 74 56 78 / 10 20 50 10 LBL 56 74 57 78 / 10 20 80 10 HYS 54 74 59 73 / 40 30 80 10 P28 61 77 62 76 / 40 50 80 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Tatro LONG TERM...Umscheid AVIATION...Tatro
Hazardous weather outlook, May 14, 2:48 AM CDT, 23 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 248 AM CDT Thu May 14 2020 KSZ030-031-043>046-061>066-074>081-084>090-150800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 248 AM CDT Thu May 14 2020 /148 AM MDT Thu May 14 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A marginal risk for severe storms for the overnight hours from Thursday night into Friday morning. Storms will develop mainly along and north of the highway 96 corridor with the possibility of hail to the size of quarters and gusty winds. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Significant risk * Non-thunderstorm wind: Limited risk * Fog: Significant risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, May 15, 1:59 AM CDT, 23 minutes before
Special Weather Statement
National Weather Service Dodge City KS
159 AM CDT Fri May 15 2020
KSZ078>080-150730-
Kiowa KS-Edwards KS-Ford KS-
159 AM CDT Fri May 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FORD...NORTHWESTERN KIOWA
AND SOUTHWESTERN EDWARDS COUNTIES UNTIL 230 AM CDT...
At 159 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ft. Dodge, moving northeast at 15 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Dodge City, Spearville, Ford, Offerle, Bellefont, Wright, Windhorst
and Ft. Dodge.
LAT...LON 3753 9975 3764 10011 3791 9996 3791 9949
3778 9932
TIME...MOT...LOC 0659Z 215DEG 11KT 3771 9989
JJOHNSONSpecial weather statement, May 15, 2:03 AM CDT, 19 minutes before
Special Weather Statement National Weather Service Dodge City KS 203 AM CDT Fri May 15 2020 KSZ062-063-075>077-150730- Gray KS-Finney KS-Kearny KS-Grant KS-Haskell KS- 203 AM CDT Fri May 15 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEARNY...SOUTHERN FINNEY...NORTHEASTERN GRANT...NORTHWESTERN GRAY AND NORTHWESTERN HASKELL COUNTIES UNTIL 230 AM CDT... At 203 AM CDT, Doppler radar was tracking a strong thunderstorm 9 miles west of Plymell, moving northeast at 15 mph. Penny size hail will be possible with this storm. Locations impacted include... Garden City, Holcomb, Pierceville, Charleston and Plymell. LAT...LON 3758 10091 3774 10124 3802 10109 3803 10037 TIME...MOT...LOC 0703Z 215DEG 11KT 3776 10103 JJOHNSON
Special weather statement, May 15, 2:10 AM CDT, 12 minutes before
Special Weather Statement National Weather Service Dodge City KS 210 AM CDT Fri May 15 2020 KSZ080-081-089-090-150745- Pratt KS-Barber KS-Kiowa KS-Comanche KS- 210 AM CDT Fri May 15 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIOWA...NORTHWESTERN BARBER...NORTHEASTERN COMANCHE AND SOUTHWESTERN PRATT COUNTIES UNTIL 245 AM CDT... At 210 AM CDT, Doppler radar was tracking a strong thunderstorm 8 miles southwest of Sun City, moving northeast at 20 mph. Penny size hail will be possible with this storm. Locations impacted include... Lake City, Sun City, Croft and Belvidere. LAT...LON 3717 9898 3727 9917 3761 9916 3734 9858 TIME...MOT...LOC 0710Z 214DEG 19KT 3729 9903 JJOHNSON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 1:59 AM CDT | Special Weather Statement | DDC | Ford | 31 min |
| May 15, 2:03 AM CDT | Special Weather Statement | DDC | Finney | 27 min |
| May 15, 2:10 AM CDT | Special Weather Statement | DDC | Barber | 35 min |
| May 15, 2:38 AM CDT | Special Weather Statement | DDC | Edwards | 37 min |
| May 15, 2:49 AM CDT | Special Weather Statement | DDC | Finney | 26 min |
| May 15, 3:15 AM CDT | Special Weather Statement | DDC | Edwards | 30 min |
| May 15, 3:20 AM CDT | Special Weather Statement | DDC | Pawnee | 25 min |
| May 15, 3:42 AM CDT | Special Weather Statement | DDC | Edwards, Kiowa | 33 min |
| May 15, 3:58 AM CDT | Special Weather Statement | DDC | Hodgeman, Pawnee | 32 min |
| May 15, 4:14 AM CDT | Special Weather Statement | DDC | Edwards | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.